Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 20, NWS Rapid City, SD

October 28, 20216 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Oct 28, 2021, 8:55 AM MDT for 6 counties in South Dakota. It took effect at Oct 28, 2021, 9:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2021, 8:55 AM MDT (14:55 UTC)
In effect from
Oct 28, 2021, 9:00 AM MDT
Expired
Oct 28, 2021, 4:00 PM MDT
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Haakon County, SD, Jackson County, SD, Mellette County, SD, Todd County, SD, Tripp County, SD

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 2.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS73 KUNR 281455
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
855 AM MDT Thu Oct 28 2021

SDZ032-043-044-046-047-049-282200-
/O.NEW.KUNR.WI.Y.0020.211028T1500Z-211028T2200Z/
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Including the cities of Philip, Kadoka, Martin, White River, 
Mission, and Winner
855 AM MDT Thu Oct 28 2021 /955 AM CDT Thu Oct 28 2021/

...WIND ADVISORY IN EFFECT UNTIL 4 PM MDT /5 PM CDT/ THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southwestern South 
  Dakota. This includes the Tribal Lands of the Pine Ridge 
  Reservation and the Rosebud Reservation.

* WHEN...Until 4 PM MDT /5 PM CDT/ this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
742 
WWUS73 KUNR 281946
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
146 PM MDT Thu Oct 28 2021

SDZ032-043-044-046-047-049-282200-
/O.CON.KUNR.WI.Y.0020.000000T0000Z-211028T2200Z/
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Including the cities of Philip, Kadoka, Martin, White River, 
Mission, and Winner
146 PM MDT Thu Oct 28 2021 /246 PM CDT Thu Oct 28 2021/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MDT /5 PM CDT/ THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of south central and southwestern South 
  Dakota. This includes the Tribal Lands of the Pine Ridge 
  Reservation and the Rosebud Reservation.

* WHEN...Until 4 PM MDT /5 PM CDT/ this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
212 
WWUS73 KUNR 282218
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
418 PM MDT Thu Oct 28 2021

SDZ032-043-044-046-047-049-282330-
/O.EXP.KUNR.WI.Y.0020.000000T0000Z-211028T2200Z/
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Including the cities of Philip, Kadoka, Martin, White River, 
Mission, and Winner
418 PM MDT Thu Oct 28 2021 /518 PM CDT Thu Oct 28 2021/

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 28, 4:49 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 28, 4:49 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
449 AM MDT Thu Oct 28 2021

.DISCUSSION...(Today Through Wednesday)
Issued at 254 AM MDT Thu Oct 28 2021

A deep, high amplitude trough is across the central CONUS at this
time. The main trough axis is push through central SD. Active flow
on the backside of the trough is bringing several shortwaves to the
region. Gusty northwest winds are persisting early this morning,
especially across the western SD plains just east of the Black
Hills. Gusts from KUNR to around Wall have been 40-50 mph. These
gusts will decrease around or shortly after sunrise, but still
remain breezy through the rest of today. The strongest winds will
transition to south central SD, with gusts to 40-45 mph. A few gusts
may reach into advisory criteria, but overall it is too marginal to
warrant any headlines. Winds will quickly drop off early this
evening. Highs today will be in the 50s today and lows in the 30s
tonight. Upper ridging will build in to the region Friday, with
upper flow transitioning from the south/southwest. This will bring
above average temps, with highs in the 60s to near 70. Warmer
weather will be short-lived, as a strong cold front pushes through
the region Saturday morning. A strengthening trough across the
central CONUS will bring precip to the region, but at this time the
bulk of precip appears to be just south of the CWA. Precip may skim
southwest SD and the Black Hills, but right now QPF looks to be
light. The higher Black Hills may see an inch or two of snow Sat
night into Sunday. Below average temps and dry conditions are
expected through early next week.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Friday Morning)
Issued At 448 AM MDT Thu Oct 28 2021

VFR conditions are expected through tonight. Gusty northwest
winds will persist across the South Dakota plains through this
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...7
Hazardous weather outlook, Oct 28, 2:48 AM MDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
248 AM MDT Thu Oct 28 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
248 AM MDT Thu Oct 28 2021 /348 AM CDT Thu Oct 28 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.